Heavy Rain, La Plata
- When
- September 20, 8:30 AM MST to 11:31 AM MST
- Where
- La Plata County, 17 mi N of Bayfield
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Heavy rainfall caused Vallecito Creek to run bankfull for several hours which threatened 30 homes in the Mountain River Subdivision north of Vallecito Reservoir.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Heavy rainfall caused Vallecito Creek to run bankfull for several hours which threatened 30 homes in the Mountain River Subdivision north of Vallecito Reservoir.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 20, 3:30 AM MST, 5 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 430 AM MDT MON SEP 20 2004 .SHORT TERM (TODAY THROUGH TUESDAY)... DEEP TROPICAL MOISTURE PLUME HAS SHIFTED EAST OF OUR FORECAST AREA AND IS NO LONGER A PLAYER. HOWEVER...AMPLIFIED WESTERN CONUS TROUGH WILL IMPACT OUR WEATHER FOR THE NEXT COUPLE OF DAYS. DIVERGENCE ALOFT ASSOCIATED WITH H3 130 KNOT JET OVER NE UTAH...IN A MOIST AND UNSTABLE ENVIRONMENT...CONTINUES TO PRODUCE A LINE OF SHOWERS WITH ISOLATED THUNDERSTORMS THIS MORNING FROM EXTREME ERN UTAH INTO NW COLORADO. SHEAR PROFILE WILL BE TOO STRONG FOR ANY STRONG UPDRAFTS...AND THIS IS EVIDENT ON SATELLITE INFRARED WHERE CLOUD TOPS ARE NOT VERY HIGH. HOWEVER...BELOW 500 MB THE ATMOSPHERE REMAINS MOIST AND EXPECT NUMEROUS SHOWERS WITH LOCAL AREAS OF MODERATE RAIN TODAY OVER THE NORTHERN 2/3RDS OF WRN COLORADO AS THE JET CORE SHIFTS EAST. RAW SITES OVER EXTREME NW UTAH INDICATE THAT THE FRONT IS SPILLING OVER THE ERN UINTA MOUNTAINS WILL MOVE ACROSS THE UINTA BASIN AND INTO NW COLORADO TODAY. THE FRONT WILL NOT BE WELL DEFINED AND SOMEWHAT DIFFUSED AS IT HAS MOVED TOO FAR EAST OF THE MAIN TROUGH. IN THE SHORT TERM...EXPECT MINIMAL EASTWARD PROGRESSION OF WRN CONUS TROUGH AS ENERGY ON ITS BACK SIDE (WATER VAPOR SHOWS A DISTINCT CIRCULATION OVER NWRN CALIFORNIA) DIVES INTO THE BASE OF THE TROUGH. BUT FARTHER UPSTREAM OVER THE GULF OF ALASKA...APPEARS THAT ADDITIONAL COLD AIR SUPPORT IS BEING CUT OFF. THEREFORE HAVE ACCEPTED THE MODELS SOLUTION THAT THE WRN CONUS TROUGH WILL SHIFT SLOWLY EASTWARD TONIGHT AND TUESDAY. THE H7 LOW CENTER WILL BE EXPECTED TO MOVE INTO NWRN COLORADO BY EARLY TUESDAY MORNING. SHOWERS WILL REDEVELOP OVER THE NORTHERN HALF OF THE FORECAST AREA AS THE COLD TROUGH APPROACHES. ALSO...THE SNOW LEVELS WILL LOWER... POSSIBLY AS LOW AS 7500 FEET OVER NORTHERN AND CENTRAL MOUNTAINS. THE DAY SHIFT MAY NEED TO CONSIDER WINTER WEATHER HIGHLIGHTS FOR LATER TONIGHT AND TUESDAY. FOR THE SOUTHERN ZONES...MUCH DRIER WITH WEAKER DYNAMICS RESULTING IN GENERALLY DRY CONDITIONS FOR THE VALLEYS. BUT SCATTERED RAIN AND SNOW SHOWERS WILL CONTINUE OVER THE SOUTHERN MOUNTAINS. .LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)... BLOCKING HIGH PRESSURE OVER THE EASTERN UNITED STATES WILL KEEP A TROF OF LOW PRESSURE OVER OUR CWA THRU WED ACCORDING TO THE GFS/EC. THE DGEX IS THE ODD MAN OUT WITH THE TROF LINGERING OVER WRN COLORADO THRU THURSDAY MORNING. HIGH PRESSURE WILL REBUILD LATE IN THE WEEK. TUESDAY NIGHT-WEDNESDAY...CONSENSUS AMONG SHORT RANGE MDLS SHOW A SLOW MOVING TROF ANCHORED OVER ERN UTAH. THIS WILL PUT MOST OF WESTERN COLORADO IN A FAVORABLE LOCATION TO PICK UP PCPN AS JET DYNAMICS...THERMAL BOUNDARY AND PLENTIFUL MSTR WORK IN CONCERT. SUSPECT ADDITIONAL FLOODING PROBLEMS MAY OCCUR IN THE SRN SAN JUANS ESPECIALLY IN THE VICINITY OF PAGOSA SPRINGS WERE SOME FLOODING HAS ALREADY BEEN REPORTED. THICKNESS VALUES CONTINUE TO FALL TUESDAY NIGHT WITH THE SNOW LEVEL NEAR 6000 FEET IN THE NORTHWEST BUT REMAINING FAIRLY HIGH (9000-10000 FEET) OVER THE SOUTHEASTERN MOUNTAINS OF OUR CWA. LOWS TUESDAY NIGHT WILL BE IN THE 30S TO AROUND 40 FOR THE LOWER VALLEYS. AT THIS TIME IT APPEARS ENOUGH LOW LEVEL MOISTURE AND CLOUDS SHOULD BE AROUND TO PREVENT A WIDESPREAD FREEZE FOR THE LOWER VALLEYS. DAYTIME HIGHS WEDNESDAY WILL BE 10 TO 20 DEGREES BELOW NORMAL. DRYING STARTS TO TAKE PLACE WED NIGHT AS LOW SHIFTS SLOWLY EWRD. THURSDAY-SUNDAY...THE TROF IS REPLACED BY A W-NWRLY FLOW THURSDAY WITH SOME LINGER MSTR OVER THE NRN MTNS. OTHER THAN SOME ISOLD SHWRS OVER THE PARK AND GORE RANGES EXPECT DRY CONDITIONS ELSEWHERE. HIGH PRESSURE BUILDS OVER THE GRT BASIN FRIDAY AND SHIFTS SLOWLY EWRD DURING THE WEEKEND BRINGING DRYING AND WARMING CONDITIONS. TEMPS SHOULD RETURN TO NEAR SEASONAL NORMALS BY THE WEEKEND. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. && PF/MC/TAL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 600 AM MDT MON SEP 20 2004 COZ001>014-017>023-UTZ022>025-027>029-211200- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 600 AM MDT MON SEP 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT... SCATTERED SHOWERS WITH THUNDERSTORMS WILL CONTINUE TODAY...MORE NUMEROUS OVER NORTHWEST COLORADO. BRIEF MODERATE RAIN WILL BE POSSIBLE...BUT EXTENDED PERIODS OF HEAVY RAIN WILL NOT BE EXPECTED. A COLD FRONT WILL MOVE INTO EASTERN UTAH AND PARTS OF WESTERN COLORADO TODAY AND THIS EVENING. THE COLD FRONT WILL LOWER SNOW LEVELS IN THE MOUNTAINS WITH UP TO 2 INCHES OF SNOW ABOVE 8000 FEET POSSIBLE TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... TUESDAY...SCATTERED SNOW SHOWERS WILL CONTINUE IN THE MOUNTAINS ... MORE NUMEROUS IN THE NORTHERN AND CENTRAL MOUNTAINS. EXPECT SOME SNOWFALL ACCUMULATIONS ABOVE 8000 FEET WITH AMOUNTS GENERALLY LESS THAN 6 INCHES. ISOLATED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE. WEDNESDAY...SNOW SHOWERS IN THE MOUNTAINS WILL BE DECREASING. SOME LIGHT ACCUMULATIONS OF SNOW WILL BE POSSIBLE. THURSDAY...SOME VALLEYS WILL HAVE THEIR FIRST FROST OF THE SEASON. MANY VALLEYS ABOVE 5000 FEET WILL FALL AT OR BELOW 32 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
The national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423772.